Texas, 2007Tornadoes and Flash Flooding in Texas, March 23, 2007
March 23, 2007 · NWS LUB · 11 events in 4 counties and zones
S. during the afternoon and evening hours of the 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $405,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active round of severe thunderstorms, including damaging tornadoes, affected a large portion of the Southern Plains of the U.S. during the afternoon and evening hours of the 23rd. Supercell thunderstorms with a history of producing deadly tornadoes propagated northeastward from the plains of eastern New Mexico into the extreme southwestern Texas Panhandle and the western South Plains of west Texas during the evening hours. As these storms moved eastward across the state line, convective modes transitioned from classic supercells toward mini-bow segments and line-echo-waves. Despite the linear nature of the storms, extreme wind shear resulted in at least five tornadoes across the western South Plains region.|Tornadoes were initially observed in the extreme southwestern Texas Panhandle and the northwestern South Plains around 20:00 CST. The hardest hit area was the Bovina vicinity in Parmer County, where a weak tornado struck the city resulting in minor structural damage. |Severe storms producing widespread wind damage and at least one strong tornado then impacted portions of Cochran, southern Bailey, and Lamb Counties during the late evening hours. Two cotton gins in Cochran County were severely damaged, and power outages were widespread. |No injuries were reported during the severe weather outbreak on the 23rd, but property damage estimates totaled more than $400,000.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 23, 2:43 PM CST, 5 hours 16 minutes earlier.
Area forecast discussion, Mar 23, 2:43 PM CST, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
343 PM CDT FRI MAR 23 2007
.SHORT TERM...
NO MAJOR CHANGES TO SHORT-TERM FCST. TSTMS RAPIDLY DEVELOPING ACROSS
NM AS THAT AREA FEELS LIFT FROM APPROACHING UPPER-LOW. CLEARING LINE
HAS PROGRESSED INTO THE CENTRAL CWA. 15Z SOUNDING FROM WTXM/KREE DID
NOT SHOW MUCH CIN IN PLACE AND SUSPECT THAT 2-3000 J/KG OF ENERGY
WILL BE ABLE TO BE REALIZED BY TSTM CELLS AS THEY ENTER THE CWA FROM
THE WEST/SW. PROGGED DEEP-LAYER SHEAR IS SUFFICIENT FOR STORM
ORGANIZATION/ROTATION AND MOST DERIVED INDICES INDICATE A HIGH
PROBABILITY OF LARGE HAIL AND/OR HIGH WINDS ACROSS OUR WESTERN
COUNTIES. ALSO HAVE TO CONSIDER THE TORNADO THREAT...LCLS ARE COMING
UP ACROSS THE WEST AS T/TD SPREADS INCREASE...BUT LCL/LFC VALUES DO
NOT APPEAR TO PRECLUDE TORNADOES. WITHOUT AN OBVIOUS PRE-EXISTING
BOUNDARY TO WORK WITH WILL WATCH FOR ANY RIGHT-MOVING SUPERCELLS TO
TAP INTO THE SR HELICITY WITH THE POTENTIAL FOR TORNADO DEVELOPMENT.
TONIGHT...EXPECT AT LEAST ONE LARGE MCS TO MOVE NE ACROSS THE
WESTERN CWA. GIVEN THE STRONG SE LLJ...THE HIGH PWATS AND THE
POSSIBILITY OF REPEATED HEAVY RAIN OVER THE SAME AREA...FLASH
FLOODING IS A THREAT...PLEASE SEE SECTION BELOW. THE COMPLEX OF
STORMS WILL PROGRESS ACROSS THE CWA OVERNIGHT...BUT SHOULD LOSE
INTENSITY AS IT OUTRUNS THE STRONGEST LIFT...AS UPPER-LOW EJECTS NE
THROUGH E-NE NM.
HAVE TRIMMED BACK POPS ACROSS THE SW COUNTIES LATER SAT MORN AS
CURRENT INDICATIONS ARE THAT THERE WILL BE A FAIRLY SHARP BACK EDGE
TO THE ACTIVITY AS IT SWINGS NE ACROSS THE CWA. THE REMAINDER OF SAT
SHOULD BE BREEZY AND A PERIOD OF DRYING OUT AS A PACIFIC FRONT WORKS
THROUGH MOST OF THE CWA BEFORE STALLING ACROSS THE SE.
.LONG TERM...
FIRST LOW EXPECTED TO CLEAR TO OUR NORTH LATE ON SATURDAY WITH
DIMINISHING TREND IN THUNDERSTORMS AS PREVIOUSLY EXPECTED. MODELS
HAVE TRENDED A BIT SLOWER AND STRONGER...HOWEVER...WITH THE
FOLLOWING LOW EXPECTED TO MOVE OUT INTO SOUTHWEST TEXAS LATE ON
SUNDAY. WE PREFER THE MORE CONSISTENT GFS WITH THUNDERSTORM CHANCES
IMPROVING AGAIN DURING THE DAY SUNDAY BEFORE THIS SYSTEM...TOO...
HEADS EAST LATE SUNDAY NIGHT. STILL SOME CONCERN FOR HEAVY
PRECIPITATION THREAT...ALTHOUGH DEWPOINTS AND PRECIPITABLE WATER
LEVELS DO NOT LOOK AS HIGH AS EARLY THIS WEEKEND. DRIER MORE ZONAL
FLOW EXPECTED DURING THE COMING WEEK WITH NEXT WAVE FAIRLY SHARP BUT
STILL LIKELY TO PASS TO OUR NORTH. THIS MAY SHARPEN UP DRY-LINE
THUNDERSTORM THREAT EASTERN ZONES BY THE MIDDLE OF THE WEEK AS
ALREADY INDICATED. MORE ZONAL FLOW TO FOLLOW WITH MODERATING TREND
IN TEMPERATURES. MCQUEEN
&&
.AVIATION...
AFTER A PERIOD OF CLEARING AT KLBB THIS AFTERNOON...THUNDERSTORMS
ARE EXPECTED TO MOVE INTO THE LUBBOCK AREA AROUND 00Z/7 PM...WITH
THE GREATEST LIKELIHOOD OF STRONG TO SEVERE THUNDERSTORMS BETWEEN
00Z/7PM CDT AND 06Z/1 AM CDT AT KLBB. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING SEVERE HAIL AND DAMAGING WINDS. PERIODS OF
HEAVY RAIN MAY CONTINUE THROUGH EARLY SATURDAY MORNING...WITH A
CLEARING TREND FROM THE WEST DURING THE DAY.
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 50 67 49 69 48 / 90 30 30 30 10
TULIA 53 69 49 70 49 / 90 50 40 40 20
PLAINVIEW 53 70 51 68 50 / 90 50 30 50 20
LEVELLAND 54 70 53 68 51 / 90 40 20 60 20
LUBBOCK 56 71 54 68 52 / 80 50 30 60 30
BROWNFIELD 55 72 53 67 52 / 80 40 20 60 30
CHILDRESS 57 75 58 71 54 / 80 70 50 50 50
SPUR 58 73 57 68 53 / 80 60 40 60 50
ASPERMONT 59 74 58 67 56 / 70 60 50 60 50
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING
ZONES: TXZ021>024-027>029-033>035-039>041.
&&
33/05
Hazardous weather outlook, Mar 23, 2:57 PM CST, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT FRI MAR 23 2007
TXZ021>044-242100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
357 PM CDT FRI MAR 23 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS EVENING AND TONIGHT
CONVECTIVE
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP WEST OF INTERSTATE 27 THIS EVENING AND INCREASE OVERNIGHT.
SOME OF THE THUNDERSTORMS WILL BE SEVERE...CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES AND VERY LARGE
HAIL WILL ALSO BE POSSIBLE. THE WESTERN SOUTH PLAINS AND SOUTHWESTERN
PANHANDLE HAVE BEEN INCLUDED WITHIN A MODERATE RISK OF SEVERE
THUNDERSTORMS...WHILE THE REMAINING AREA IS IN A SLIGHT RISK.
FLOODING
TRAINING OF SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL FROM LATE THIS EVENING THROUGH EARLY SATURDAY. INITIALLY
THE THREAT SHOULD BE CHIEFLY ACROSS THE NEW MEXICO BORDER COUNTIES
AND THEN SLOWLY SPREAD EAST ACROSS THE WESTERN SOUTH PLAINS AND
WEST-CENTRAL COUNTIES OF THE SRN PANHANDLE. WIDESPREAD RAINFALL
TOTALS OF 1 TO 2 INCHES WITH LOCALIZED AMOUNTS UP TO 4 INCHES MAY
CAUSE FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED THROUGH 12Z/7
AM CDT/ SAT MORN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE SATURDAY THROUGH
SUNDAY...PRIMARILY EAST OF INTERSTATE 27. THESE STORMS COULD LEAD
TO ISOLATED FLOODING PROBLEMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED THIS EVENING AND MAY BE NEEDED
OVERNIGHT.
In the hours before
Special weather statement, Mar 23, 5:22 PM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
622 PM CDT FRI MAR 23 2007
TXZ027-033-039-240000-
BAILEY TX-COCHRAN TX-YOAKUM TX-
622 PM CDT FRI MAR 23 2007
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER YOAKUM...
COCHRAN AND BAILEY COUNTIES...
AT 620 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A TORNADIC THUNDERSTORM NEAR TATUM NEW MEXICO. THIS STORM IS MOVING
NORTHEAST AT 30 MPH...AND IF IT REMAINS ON THIS TRACK AND
INTENSITY...IT WILL BEGIN TO IMPACT PORTIONS OF WESTERN COCHRAN AND
SOUTHWESTERN BAILEY COUNTIES BY 7 PM CDT. RESIDENTS IN AND NEAR
BLEDSOE SHOULD PREPARE FOR SEVERE WEATHER IMPACTS.
PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Mar 23, 5:56 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
656 PM CDT FRI MAR 23 2007
TXZ027-033-240100-
BAILEY TX-COCHRAN TX-
656 PM CDT FRI MAR 23 2007
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER COCHRAN AND
BAILEY COUNTIES...
AT 652 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A TORNADIC THUNDERSTORM NEAR CROSSROADS NEW MEXICO MOVING NORTH-
NORTHEAST AT 30 MPH. IF THIS STORM REMAINS ON THIS TRACK AND
INTENSITY IT WILL BEGIN TO IMPACT PORTIONS OF NORTHWEST COCHRAN AND
SOUTHWEST BAILEY COUNTIES BY 8 PM CDT. RESIDENTS IN AND NEAR
GRIFFITH...GOODLAND AND BAILEYBORO SHOULD REMAIN ALERT FOR POSSIBLE
WARNINGS AS THE STORM APPROACHES.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Mar 23, 7:25 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT FRI MAR 23 2007
TXZ021-240200-
PARMER TX-
825 PM CDT FRI MAR 23 2007
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER PARMER
COUNTY...
AT 824 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A TORNADIC THUNDERSTORM 10 MILES SOUTHWEST OF FARWELL NEAR THE STATE
LINE. THE STORM WAS MOVING NORTH NORTHEAST AT 35 MPH. THIS TRACK
WILL BRING THE THUNDERSTORM INTO SOUTHWEST PARMER COUNTY BY 845 PM.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Event by event
5 tornado, 3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Tornado, Parmer
- When
- March 23, 7:59 PM CST to 8:02 PM CST
- Where
- Parmer County, 1 mi S of Farwell to 1.85 mi S of Farwell
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 34.365, -103.030
The public reported a tornado south of Farwell. The tornado remained in open fields just east of the Texas/New Mexico border. Local officials found no damage in the area.|
Tornado, Bailey
- When
- March 23, 8:12 PM CST to 8:13 PM CST
- Where
- Bailey County, 15 mi W of Muleshoe to 14.8 mi W of Muleshoe
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -102.992
An apparent tornado crossed Farm to Market Road 1760, fifteen miles west of Muleshoe. Several utility lines and poles were damaged. Damage corresponds to an intense low level Doppler circulation.
Hail, Parmer
- When
- March 23, 8:25 PM CST
- Where
- Parmer County, Lariat
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.330, -102.920
|Skywarn spotters reported penny size hail in Lariat.|
Tornado, Parmer
- When
- March 23, 8:38 PM CST to 8:41 PM CST
- Where
- Parmer County, Bovina to 1.75 mi N of Bovina
- Rating
- EF0
- Path length
- 1.75 mi
- Path width
- 40 yd
- Property damage
- $75,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.520, -102.900
The Bovina Police Department reported seeing a funnel cloud approach the city from the southwest. A National Weather Service survey team documented damage from a weak tornado that developed in a Bovina city park and moved northeastward through a residential area. Large tree limbs up to five inches in diameter were blown down, storage sheds were destroyed, and several homes sustained roof and window damage. On the north edge of the city, a carport was destroyed with debris wrapped around a large tree. Additionally, windows were blown out of an adjacent mobile home. Power outages were widespread across the city. |The tornado continued to track northward where it destroyed a horse stable at a farm northeast of the city. No injuries were reported. Many residents sought shelter in basements and left trailer houses for more substantial structures. Damage estimates totaled $75,000.
Flash Flood, Parmer
- When
- March 23, 9:25 PM CST to 11:00 PM CST
- Where
- Parmer County, 1 mi S of Farwell to 5 mi S of Farwell
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.365, -103.030
Numerous county roads were reportedly inundated by flowing flood waters from just south of Farwell to the Parmer/Bailey County line. No damage was reported.
Flash Flood, Bailey
- When
- March 23, 9:25 PM CST to 11:00 PM CST
- Where
- Bailey County, 12 mi WNW of Progress to Muleshoe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.346, -103.014
Numerous secondary roads were reportedly inundated by flood waters in northwestern Bailey County. By 22:50 CST, law enforcement officials reported that Farm to Market Road 1760 had been closed due to flash flooding west of U.S. Highway 84.
Thunderstorm Wind, Parmer
- When
- March 23, 9:26 PM CST to 9:32 PM CST
- Where
- Parmer County, Black
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.680, -102.620
Severe thunderstorm winds resulted in damage to at least three trailer homes and other lightweight structures in Black. This consisted of minor roof damage and the removal of siding. A horse trailer was also destroyed. A National Weather Service survey team found no evidence of a tornado.
Tornado, Cochran
- When
- March 23, 10:18 PM CST to 10:19 PM CST
- Where
- Cochran County, 6 mi SW of Morton to 5.5 mi SW of Morton
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 75 yd
- Property damage
- $80,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.659, -102.844
A tornado was observed by the Levelland Fire Department southwest of Morton around 22:20 CST. A National Weather Service damage survey revealed that the tornado crossed Farm to Market Road 169 causing damage to the Southwest Gin. The southern end of the gin's main structure collapsed and a secondary metal structure was shifted off of its foundation. The debris was thrown north-northeastward along the tornado's path. No injuries were reported. Property damages totaled $80,000. Event times estimated by radar.
Tornado, Cochran
- When
- March 23, 10:22 PM CST to 10:26 PM CST
- Where
- Cochran County, 4 mi W of Morton to 4 mi WNW of Morton
- Rating
- EF2
- Path length
- 1.5 mi
- Path width
- 150 yd
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.720, -102.840
The Levelland Fire Department reported a second tornado west-northwest of Morton shortly before 22:30 CST. A National Weather Service damage survey found evidence of a strong tornado that developed west of Morton and crossed Texas Highway 114 as it tracked north-northwestward through north-central Cochran county. The tornado impacted the Star Route Gin, which sustained severe damage including the partial collapse of the structure. Concrete anchors were pulled out of the ground and portions of the steel roof beams were heavily damaged.|The tornado continued north-northwestward across Farm to Market Road 596 where the tornado destroyed at least three irrigation systems and snapped more than one dozen utility poles. |Damage at the Star Route Gin and the snapped utility poles support an EF-2 rating. No injuries were reported and damage estimates totaled $175,000.
Thunderstorm Wind, Bailey
- When
- March 23, 10:40 PM CST to 10:45 PM CST
- Where
- Bailey County, 2 mi SW of Enochs to 1 mi NE of Enochs
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.850, -102.795
Multiple structures in Enochs sustained damage as a line of severe thunderstorms characterized by a bow-shaped radar signature impacted the community. At least three structures with tin roofs sustained heavy wind damage. Road signs were blown down and a number of utility lines were downed. No injuries were reported. Damage estimates totalled $25,000.
Thunderstorm Wind, Lamb
- When
- March 23, 11:30 PM CST to 11:40 PM CST
- Where
- Lamb County, Littlefield to 6 mi S of Olton
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 33.920, -102.320
Law enforcement officials reported that thunderstorm winds downed power lines in the Earth and Littlefield vicinities. The Texas Tech University West Texas Mesonet site south of Olton additionally recorded a severe thunderstorm wind gust of 60 mph as the storms quickly moved northeastward through northeastern Lamb County. |
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New Mexico, March 23, 20072 deaths · 45 injured · $23 million · EF2 · 18 events
- Tornadoes in New Mexico, March 23, 2007$30,000 · EF2 · 4 events
- Tornado and Flash Flooding in Texas, March 23 to 24, 2007$156,000 · EF1 · 23 events
- Flooding in Indiana, March 23 to 31, 2007$61,000 · 7 events
- Tornado and Flash Flooding in New Mexico, March 23 to 24, 2007EF0 · 35 events
- Hail and Damaging Winds in Kansas, March 23, 20072 in hail · 28 events
- Tornadoes and Hail in Texas, March 23 to 24, 2007EF0 · 22 events
- Flooding in Indiana, March 23 to 24, 2007$20,000 · 3 events
- Dense Fog in Wisconsin, March 23 to 24, 200716 events
- Flooding and Hail in Kansas, March 23 to 24, 20071 in hail · 12 events
- Tornadoes and Heavy Snow in Colorado, March 23 to 25, 2007EF0 · 9 events
- Flooding in Illinois, March 23 to 24, 20078 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18414, 18535, 18415, 18512, 18533, 18534, 18538, 18515, 18521, 18526, 18416.